[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 13, 1942

SEVERE ANGIONEUROTIC EDEMA FOLLOWING DIETHYLSTILBESTROL THERAPY

JAMA. 1942;119(7):557. doi:10.1001/jama.1942.72830240001008
Abstract

Every since its recent release by the Food and Drug Administration, diethylstilbestrol has enjoyed wide popularity among physicians as well as the public. Its real value has been attested by numerous clinical and experimental studies.1 In view of the fact that toxic manifestations have already been reported,2 a word of caution seems in order.

Toxic reactions reported were nausea, vomiting, abdominal distention and cramps after meals, anorexia, diarrhea, vertigo and paresthesias. Other toxic manifestations observed were cutaneous rashes such as diffuse brawny erythema and pruritic papular and macular eruptions.

In this paper we present a hitherto unreported toxic reaction to diethylstilbestrol, namely a severe and alarming form of angioneurotic edema:

REPORT OF CASE  Mrs. A. H., aged 53, appeared at the office of one of us (W. S.) on Nov. 21, 1941 with complaints of hot flushes, nervousness, palpitation and insomnia. The symptoms dated back three years, when

First Page Preview View Large
First page PDF preview
First page PDF preview
×